Poisoning from an overdose of Indocin (a pain or inflammation medicine).
- body as a whole o unsteadiness
- heart and blood vessels o high or low blood pressure o congestive heart failure
- eyes, ears, nose, and throat o ringing in the ears o blurred vision
- respiratory o wheezing
- gastrointestinal o nausea and/or vomiting o diarrhea o stomach pain o possible loss of blood in the stomach and intestinal areas
- nervous system o headache o agitation o incoherence (not understandable) o confusion o coma o drowsiness o hallucinations
Call poison control center immediately. Do NOT induce vomiting unless told to do so by the poison control center.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- if the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the person to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Placement of a tube down the nose and into the stomach (nasogastric or NG tube) to wash out the stomach.
- Administer activated charcoal.
- Administer a laxative.
- Treat the symptoms.
Recovery is very likely if the acidification of the blood can be neutralized and maintained near normal levels.
by Gevorg A. Poghosian, Ph.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.